Vermont, 2006High Wind in Vermont, February 17, 2006
February 17, 2006 · NWS BTV · 3 events in 3 counties and zones
Low pressure moved through the eastern Great Lakes and St Lawrence Valley region during early Friday morning (the 17th). An accompanying arctic front barreled across the Champlain Valley of Vermont during the mid to late morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved through the eastern Great Lakes and St Lawrence Valley region during early Friday morning (the 17th). An accompanying arctic front barreled across the Champlain Valley of Vermont during the mid to late morning hours. Sustained winds of 30 to 40 mph with damaging wind gusts in excess of 60 mph moved across the region between late morning and mid afternoon. There were widespread reports of trees and power lines down across the Champlain Valley, with a few specific reports including the localities of Williston, St. Albans, Grand Isle and Alburg. Structural damage from trees hitting houses was reported in the town of Enosburg, with shingles torn off roofs in the localities of Williston and St. Albans. Some measured wind gusts included: 62 mph at St. Albans and 52 mph in Burlington. Numerous power outages were reported across the area, with an estimated 50,000 customers statewide in Vermont without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 17, 3:30 AM EST, 7 hours 30 minutes earlier.
Area forecast discussion, Feb 17, 3:30 AM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EST FRI FEB 17 2006
.SHORT TERM /TODAY THROUGH SUNDAY/...
CRNT...AFT A TRICKY BEGINNING WITH TMPS/PTYPE YDY-LAST EVE...RISING
TMPS AND CD FNT MVG ACRS ERN GRT LAKES AND APPRCHG KART STL LOOKS
GOOD. KART WENT FM L30S TO L50S WITHIN AN HR BUT KMSS/KPLB ARE STL
LOCKED INTO THE CD AIR.
KPLB IS IN A PROTECTIVE HOLLOW AND 27F AT 08Z...YET VT SIDE OF CHMPL
VLY EVEN UP TO THE CNDN BDR IS M40S. ADRNDKS ARE IN THE M-U40S AS
WELL. OH...THE FUN AND SLEEPNESS NGTS FCSTG.
IN ANY EVENT...FROPA STL ON TRACK ALG WITH STG WNDS AND INTENSE CAA.
STG ARCTIC FNT THAT WL BE TRVLG SOME 50+ KTS IN FORWARD SPEED MVG FM
KART-KCON BTWN 12 AND 18Z INCREDIBLE ISALLOBARIC FALL/RISE
COUPLETS AND VRY STG CAA WITH H8 TMPS AT KBTV FM +5C TO -10C BTWN
15-18Z AND -18C AT 21Z. MOMENTUM TRANSFERS SHLD BE INCREDIBLE AND
LOOKING AT A PTNL WIDESPREAD HIGH WND EVENT WITH NUMEROUS POWER
OUTAGES AND ADD SUB-ZERO TMPS AND COLDER WNDCHLS...SOME PTNL
PROBLEMS FRI AFTN/EVE.
HWVR...AFT INITIAL CAA (ENDING BTWN 21-24Z) LAPSE RATES DIMINISH AND
WUD XPCT THE WORST WNDS TO DIMINISH RATHER QUICKLY THEN A GRDL
DECREASE OVRNGT. ILL LET DAYSHIFT RE-EXAMINE ABT LENGTH OF HIGH WND
WRNG BASED ON CRNT CONDS.
ANTR ARCTIC S/W AND REINFORCING COLD FNT/TROF SAT MRNG DROPS H8 TMPS
TO -24 TO -26C...THUS DONT BUY DEFAULTED VALUES OF MID TEENS TO LWR
20S AND HAVE SCALED DOWN TO YDYS FCSTD VALUES.
GRDL MODERATING WITH SFC HIGH ACRS OH RVR VLY AND H8 WAA PTTRN WITH
SOME MINOR ENERGY FOR SOME FLURRIES/-SHSN SUN AND TMPS REBOUNDING
INTO THE TEENS/L20S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A WEAK DISTURBANCE IN THE NRN STREAM BACKS FLOW FOR CONTD WAA SUN
NGT AND PSBL WEAK TROF MON THAT CUD BRG ABT SOME -SHSN.
THEREAFTER...ZONAL FLOW WITH MINOR DISTURBANCES WITH TIMING AND MDL
CONSISTENCY ISSUES...THUS WL NOT MAKE ANY CHGS HERE.
&&
.AVIATION...
COND AT ALL SITES WILL DROP SHARPLY AS CD FRNT APPROACHES THE
REGION. MEANDERING WARM FRNT SLOWLY PUSHING NORTH BRINGING VFR/MVFR
COND IN LGT RA/FZRA(KMSS). WILL BECM ALL RA AFT 11Z-12Z. CD FRNT MVS
WEST TO EAST ACROSS AREA FROM 13Z-17Z...SOME RA/TSRA PSBL WHICH WILL
BRING IFR COND TO NEAR LIFR WITH REDUCED VSBY. AS FRNT PUSHES
WEST...CD AIR BEHIND SYSTEM WILL CHANGE PRECIP TO -SHSN W/ VFR TO
IFR COND IN LOW CLD AND VSBY AND WILL TAPER OFF TO VFR/MVFR AFT
23Z-01Z W/ LGT SHSN...AND CEILINGS SLOWLY BECM SCT. MAIN PROBLEM TDY
WILL BE LLWS AHEAD AND JUST BEHIND CD FRNT. SFC WND GUSTS AS WELL
WILL BE STRONG TO NEAR 50KTS AT TIMES. WINDS SW...SHIFTING TO WNW
AFT FROPA. HIR TRRN WILL BE OBSCD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ001>012-016>019 UNTIL 1 AM SATURDAY.
NY...HIGH WIND WARNING FOR NYZ026>031-034-035-087 UNTIL 1 AM
SATURDAY.
&&
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...JNHazardous weather outlook, Feb 17, 7:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
710 AM EST FRI FEB 17 2006
NYZ026>031-034-035-087-VTZ001>012-016>019-180845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
710 AM EST FRI FEB 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
ISSUE FOR TODAY AND INTO THE EVENING HOURS WILL BE THE POTENTIAL
FOR DAMAGE AND POWER OUTAGES DUE TO VERY STRONG WINDS ASSOCIATED
WITH A COLD FRONT. PLEASE REFER TO THE LATEST...ALBNPWBTV...FOR
FURTHER INFORMATION. VERY COLD AIR BEHIND THIS FRONTAL SYSTEM COULD
POSE A PROBLEM IF POWER OUTAGES OCCUR AS WIND CHILL READINGS...WITH
TEMPERATURES FRIDAY NIGHT GOING DOWN TO 5 TO 10 BELOW ZERO...COULD
REACH 25 TO 30 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WITH HIGH TEMPERATURES ONLY INTO THE SINGLE NUMBERS IN MOST
AREAS...AND STEADY NORTHWEST WINDS OF 15 TO 25 MPH IN SOME
AREAS...WIND CHILL READINGS MAY STILL REACH AS LOW AS 25 BELOW
ZERO.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IF YOU NEED FURTHER
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Feb 17, 10:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EST FRI FEB 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM NON-TSTM WND DMG PLATTSBURG 44.70N 73.46W
02/17/2006 NY EMERGENCY MNGR
ROOF BLOWN OFF HOUSE. NO INJURIES REPORTED.
&&
GMLocal storm report, Feb 17, 10:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 AM EST FRI FEB 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND DMG EDWARDS 44.32N 75.25W
02/17/2006 ST. LAWRENCE NY AMATEUR RADIO
POWER LINES DOWN.
1015 AM NON-TSTM WND GST BRIDPORT 43.98N 73.32W
02/17/2006 M57 MPH ADDISON VT TRAINED SPOTTER
1015 AM NON-TSTM WND DMG PLATTSBURGH 44.70N 73.46W
02/17/2006 CLINTON NY EMERGENCY MNGR
ROOF BLOWN OFF HOUSE. POWER LINES DOWN.
&&
GERALDMHigh Wind, Grand Isle
- When
- February 17, 11:00 AM EST to 4:00 PM EST
- Where
- Grand Isle forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
High Wind, Western Chittenden
- When
- February 17, 11:00 AM EST to 4:00 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
High Wind, Western Franklin
- When
- February 17, 11:00 AM EST to 4:00 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 17, 20061 death · 3 injured · $1.9 million · 68 kt wind · 18 events
- High Wind in New York, February 17, 20061 death · $3.0 million · 70 kt wind · 17 events
- Dense Fog in Florida, February 17, 20061 death · 7 injured · 1 event
- High Wind in Ohio, February 17, 2006$995,000 · 58 kt wind · 24 events
- High Wind and Strong Wind in Washington, February 17, 20061 injured · $1.2 million · 54 kt wind · 3 events
- High Wind and Strong Wind in New Jersey, February 17, 2006$242,000 · 56 kt wind · 22 events
- High Wind in New Hampshire, February 17, 2006$328,000 · 52 kt wind · 12 events
- High Wind and Strong Wind in Pennsylvania, February 17, 2006$270,000 · 50 kt wind · 14 events
- High Wind in Vermont, February 17, 2006$350,000 · 5 events
- High Wind in New Hampshire, February 17, 2006$340,000 · 61 kt wind · 2 events
- High Wind in Maine, February 17, 2006$125,000 · 64 kt wind · 17 events
- High Wind in New York, February 17, 2006$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489659, 5489660, 5489661.